New Mexico, 2020

Flash Flood and Hail in New Mexico, August 29, 2020

August 29, 2020 · NWS ABQ · 5 events in 3 counties and zones

A backdoor cold front that moved through eastern and central New Mexico late August 28, 2020, replenished low-level moisture across the plains. A weak upper-level trough that was moving through southern Colorado and northeastern New Mexico provided additional lift and wind shear to produce isolated severe thunderstorms in the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$62,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A backdoor cold front that moved through eastern and central New Mexico late August 28, 2020, replenished low-level moisture across the plains. A weak upper-level trough that was moving through southern Colorado and northeastern New Mexico provided additional lift and wind shear to produce isolated severe thunderstorms in the area. Upslope flow allowed for thunderstorms to form early in the day across the northern mountains before moving east into northeastern and east central portions of the state. The Raton airport recorded a 78 mph wind gust from a strong downburst. Strong winds also caused damage east of Abbott. Meanwhile, heavy rain from a severe thunderstorm washed out a bridge along Highway 456 in Union County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 29, 10:33 AM MST, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 29, 10:33 AM MST, 1 hour 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1133 AM MDT Sat Aug 29 2020

.AVIATION...
18Z TAF CYCLE
Isolated to scattered showers and thunderstorms will develop across
much of western and central NM this afternoon. Gusty and erratic
winds between 30 and 40kts will be the main concern with these
storms. However, ongoing thunderstorms across north central NM will
expand in coverage and intensify as they shift eastward across NE NM
this afternoon. Some severe storms are likely with wind gusts in
excess of 50kts and large hail. These storms may impact KLVS and
KTCC. Short- lived MVFR conditions remain possible with the stronger
thunderstorms. All storms will move toward the east around 15 to 20
kts. Storms will diminish by 06Z across eastern NM. VFR conditions
will prevail overnight.

34

&&

.PREV DISCUSSION...332 AM MDT Sat Aug 29 2020...
.SYNOPSIS...
More seasonable high temperatures are forecast for today, especially
in northeast New Mexico where a backdoor cold front remains stalled.
Afternoon and early evening showers and thunderstorms will favor the
northeast quarter of the state today with more spot showers and
storms elsewhere. Dry air moves in from the west Sunday and Monday,
limiting afternoon thunderstorms to the southwest and south-central
mountains. Dry conditions with cooler temperatures move in for
Tuesday and Wednesday thanks to an seasonably strong storm system
moving southeast through Colorado.

&&

.DISCUSSION...
.SHORT TERM...(TODAY THROUGH SUNDAY)...
Moisture is on the uptrend, at least temporarily, with dewpoint
temperatures an average 10 degrees higher across the area at 08Z
compared to 24hrs ago. PWATs are forecast to be at or above 1" today
at KABQ, and with the upper high sliding further south and a
shortwave trough moving across northern New Mexico, should result in
a solid round of showers and storms. A well defined outflow boundary
wedged into the eastern plains currently will provide a focus and
added forcing for deep convection later today, with 0-6km bulk shear
of 35-45kts and sbCAPE of 1500-2500 across the east central and
northeast plains. SPC's day1 convective outlook showing a marginal
risk across our east central and northeast plains is well placed
given the latest NAM12 convective parameters. The added cloud cover
and rain-cooling will result in lower high temperatures today,
although still above normal most areas.

Drier air will follow behind the shortwave trough and lead to a
convective downtrend Sunday across northern New Mexico, with the
best chances forecast across the southern high terrain where a few
heavy rainers are possible given slower storm motion and a higher
PWAT atmosphere there.

LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)...
Tranquil zonal flow aloft and cooler temperatures get the work week
going before an unseasonably deep upper-level low drops southeastward
through CO Monday night and Tuesday. Westerly flow aloft on Monday
keeps afternoon and early evening convection mainly confined to the
southwest and south-central mountains. On Tuesday, a cooler airmass
settles in finally on a seemingly never-ending hot and dry summer.
Showers and a thunderstorm or two are forecast to be confined to far
northeast NM Tuesday, near the central of the upper low/trough. The
cool down is short- lived however as the trough shifts east and high
pressure begins rebuilding over CA and NV on Wednesday. A mainly dry
backdoor cold front associated with a deep trough over the Upper
Midwest drops into eastern NM Thursday and Thursday night, cooling
temperatures off nicely again Friday. This appears to be the pattern
(positive PNA) set up for fall and perhaps beyond with frequent
upper-level troughs and their associated backdoor cold fronts
dropping in from the northeast. While not a particularly wet pattern,
it could be worse.

11/33

&&

.FIRE WEATHER...
Humidity and chances for wetting rain are on the uptrend today as a
shortwave trough moves across northern New Mexico and the upper high
slides south. Look for continued chances on Sunday, but mainly
across southern portions of the area as dry air begins to penetrate
eastward across northern New Mexico. Chances for wetting rain will
continue in the forecast until an upper level trough moves in late
Monday into Tuesday and brings a dryer airmass with it. A
drying/warming trend is forecast Wed/Thu as an upper level high
expands across the Desert Southwest and Great Basin. However, a
backdoor front is forecast to push through late Thursday, bringing
temperatures down some and possibly bringing moisture back up enough
for daily rounds of showers and storms going into next weekend.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 29, 6:47 AM MST, 5 hours 33 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Albuquerque NM
747 AM MDT Sat Aug 29 2020

NMZ201>241-301200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
747 AM MDT Sat Aug 29 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms over the northeast
plains with a marginal risk surrounding the slight risk across
portions of the northeast highlands and east central plains. Severe
weather is most likely this afternoon and evening. Large hail and
damaging winds will be the primary threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time. However, weather can
change very rapidly. Always use the latest forecasts, watches and
warnings for planning purposes.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any severe
weather through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

34

In the hours before

Special weather statement, Aug 29, 12:12 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
112 PM MDT Sat Aug 29 2020

NMZ211-217-291945-
Espanola Valley-Jemez Mountains-
112 PM MDT Sat Aug 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOS ALAMOS...
SOUTHEASTERN RIO ARRIBA AND NORTHWESTERN SANTA FE COUNTIES UNTIL 145
PM MDT...

At 112 PM MDT, Doppler radar was tracking a strong thunderstorm near
Los Alamos, moving east at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Los Alamos, White Rock, Santa Clara Pueblo, San Ildefonso Pueblo and
El Rancho.

&&

LAT...LON 3598 10605 3586 10610 3584 10614 3584 10616
      3582 10617 3591 10633 3600 10624
TIME...MOT...LOC 1912Z 287DEG 12KT 3592 10623

15

The radar

The Albuquerque radar (KABX), 106 km away, was scanning. The volume nearest the first event began at 19:21 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Hail, Santa Fe

When
August 29, 12:20 PM MST to 12:22 PM MST
Where
Santa Fe County, 2.34 mi ESE of San Ildefonso Pueblo
Measured
1 in hail
Property damage
$2,000
Reported by
CoCoRaHS
Coordinates
35.890, -106.090

A CoCoRaHS observer reported one inch hail from a severe thunderstorm west of Santa Fe. The observer also reported damaged shingles from the hail. Damage amounts are a rough estimate.

Thunderstorm Wind, Colfax

When
August 29, 1:15 PM MST to 1:18 PM MST
Where
Colfax County, 3.35 mi ESE of Taylor Spgs
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
COOP Observer
Coordinates
36.315, -104.423

A severe thunderstorm that moved eastward along Highway 56 west of Abbott produced wind damage in the area. A COOP observer reported that a roof and two garage doors were blown off an outbuilding on a farm about twelve miles west of Abbott. Damage amounts are a rough estimate.

Thunderstorm Wind, Colfax

When
August 29, 1:22 PM MST to 1:25 PM MST
Where
Colfax County, 4.45 mi W of Abbott
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.310, -104.340

A severe thunderstorm that moved eastward along Highway 56 downed power lines about 5 miles west of Abbott. Damage amounts are a rough estimate.

Thunderstorm Wind, Colfax

When
August 29, 1:25 PM MST to 1:27 PM MST
Where
Colfax County, Raton Crews Arpt
Measured
68 kt (78 mph) measured gust
Reported by
ASOS
Coordinates
36.730, -104.500

The Raton airport recorded a 78 mph wind gust from a strong thunderstorm downburst.

Flash Flood, Union

When
August 29, 3:15 PM MST to 4:15 PM MST
Where
Union County, 21.34 mi NNW of Moses to 21.35 mi NNW of Moses
Cause
Heavy Rain
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
36.971, -103.266

A severe thunderstorm that moved eastward along the New Mexico and Colorado border produced heavy rain in northern Union County. The heavy rain produced flash flooding on the Dry Cimarron River along Highway 456. A trained spotter reported that a bridge on the highway was washed out, and the roadway was closed. No injuries were reported, and damage amounts are a rough estimate.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906580, 906581, 906582, 906583, 906588.